Hail, Midland
- When
- May 16, 8:14 PM CST to 8:19 PM CST
- Where
- Midland County, 3 mi W of Warfield
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 31.920, -102.281
An upper level low pressure system was over the southern Rocky Mountains and a dryline was across the Permian Basin. There was also an eastward advancing Pacific cold front which collided with the dryline.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level low pressure system was over the southern Rocky Mountains and a dryline was across the Permian Basin. There was also an eastward advancing Pacific cold front which collided with the dryline. Large scale lift was over the region and there was strong wind shear and good instability across the area. These conditions contributed to thunderstorms with large hail across the Permian Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 16, 6:42 PM CST, 1 hour 32 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
742 PM CDT Tue May 16 2017
.UPDATE...Zones have been updated to include Severe Thunderstorm
Watch 226 (expires at 3 am CDT Wednesday)...which covers the
Central and Eastern PB and the Low Rolling Plains. A Pacific Cold
front will intersect a very sharp dryline for the potential for
severe storms. The main threats will be large hail and damaging
winds.
Strobin
&&
.PREV DISCUSSION... /issued 449 PM CDT Tue May 16 2017/
DISCUSSION...
See 00Z Aviation Discussion below.
AVIATION...
VFR conditions will prevail next 24 hours. Westerly flow will keep
the dryline at or east of KMAF, w/a few high clouds. Convective
temps will be too warm for cu development Wed.
PREV DISCUSSION... /issued 327 PM CDT Tue May 16 2017/
DISCUSSION...
An active weather pattern is expected much of the week with severe
weather, strong winds, fire weather, and even a strong cold front
(for mid May) likely to affect the area. An upper trough
currently to our west will lift northeast into the Plains
overnight. This system has forced the dryline well east into the
eastern Permian Basin and Lower Trans Pecos this afternoon. Dry
and windy conditions have developed behind the boundary with high
winds currently being observed in the Guadalupe Mountains. Even
stronger winds are expected this evening behind a Pacific cold
front so have issued a Wind Advisory for western portions of the
area. Red Flag conditions are also present in many locations
behind the dryline. Please see the fire wx discussion below for
more information.
Switching gears, the atmosphere remains capped east of the dryline
which is suppressing any thunderstorm activity at this time. Height
falls associated with the upper trough will act to pull the dryline
back west early this evening to about the central Permian Basin.
At the same time a Pacific cold front will quickly move east
across the area and collide with the dryline. Thunderstorms will
develop along the combined boundary as large scale lift and
cooling aloft arrives. These storms will likely become severe
given favorable deep layer shear, instability, and moisture.
Initially, large hail and maybe even an isolated tornado will be
possible before storm mode quickly transitions to linear with
damaging winds then being the main threat. These storms will shift
east into the Big Country overnight with cooler, drier conditions
behind the cold front.
Temperatures fall to near normal Wednesday with windy conditions
continuing across the Guadalupe Mountains. Another upper trough will
develop over the Rockies late Thursday and become more elongated
late this week to our west. Height falls associated with this
system will again pull the dryline back west late Thursday. Models
disagree with the position of the trough and how far west the
dryline will go. Indications are however, that severe
thunderstorms will develop once again on a retreating dryline
somewhere over the Permian Basin Thursday night. Once the trough
passes, a strong cold front will push across the area Saturday
morning. A few showers and storms will be possible along the front
as the boundary plows into a moist airmass. Much cooler and drier
conditions are expected behind the front this weekend with highs
below normal for a change!
Temperatures warm early next week to near normal before another cold
front makes a run at the area midweek.
FIRE WEATHER...
Red Flag conditions are being observed across the western two-
thirds of the region this afternoon as the dryline as moved east.
Rh's have fallen into the single digits and teens while southwest
winds are around 20 to 30 mph with higher gusts. A few
thunderstorms are not out of the question across SE NM this
afternoon and evening. These storms may produce dry lightning and
very gusty winds. Low rh's will spread across the area again
Wednesday and Thursday, but strong winds will mostly be confined
to the Guadalupe Mountains.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 58 88 64 94 / 50 0 10 10
Carlsbad 54 86 55 87 / 10 0 0 0
Dryden 61 91 65 95 / 20 0 0 10
Fort Stockton 57 91 62 95 / 10 0 0 0
Guadalupe Pass 49 77 58 78 / 0 0 0 0
Hobbs 53 83 55 86 / 10 0 0 0
Marfa 46 83 44 87 / 0 0 0 0
Midland Intl Airport 57 87 61 93 / 20 0 0 10
Odessa 57 87 61 92 / 20 0 0 0
Wink 55 88 54 92 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
High Wind Warning until midnight MDT tonight for Guadalupe
Mountains of Eddy County.
Wind Advisory until 10 PM MDT this evening for Central Lea
County-Eddy County Plains-Northern Lea County-Southern Lea
County.
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
Andrews-Big Bend Area-Borden-Crane-Davis/Apache Mountains
Area-Dawson-Ector-Gaines-Guadalupe Mountains-Loving-Marfa
Plateau-Martin-Midland-Pecos-Presidio Valley-Reeves County
and Upper Trans Pecos-Van Horn and Highway 54 Corridor-Ward-
Winkler.
Wind Advisory until 3 AM CDT Wednesday for Big Bend Area-
Davis/Apache Mountains Area-Marfa Plateau.
High Wind Warning until midnight MDT tonight for Guadalupe
Mountains.
Wind Advisory until 11 PM CDT /10 PM MDT/ this evening for
Loving-Presidio Valley-Reeves County and Upper Trans Pecos-
Van Horn and Highway 54 Corridor-Ward-Winkler.
&&
99/33Hazardous Weather Outlook National Weather Service Midland/Odessa TX 740 PM CDT Tue May 16 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-180045- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 740 PM CDT Tue May 16 2017 /640 PM MDT Tue May 16 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TONIGHT Severe thunderstorms are possible over the Eastern Permian Basin and Lower Trans Pecos, where a Severe Thunderstorm Watch is in effect this evening and into tonight. Large hail, damaging winds and locally heavy rainfall are the primary threats, though an isolated tornado cannot be ruled out. Strong winds will affect the Guadalupe Mountains this evening and tonight, where a High Wind Warning is in effect. Very windy conditions are also expected for the adjacent plains southward to the Rio Grande, where a Wind Advisory is in effect. Warm, dry and windy conditions will affect locations along and west of a Gail to McCamey to Sanderson line through this evening. A few lightning strikes are also possible, especially over southeastern New Mexico early this evening. A Red Flag Warning is in effect. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Critical fire weather conditions may affect the Guadalupe Mountains and southeastern New Mexico Plains Wednesday and Thursday afternoon. Severe thunderstorms could occur Thursday and Friday, but mainly over the Permian Basin. Large hail, damaging winds and locally heavy rainfall will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening and tonight for the Eastern Permian Basin and Lower Trans Pecos. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
Special Weather Statement National Weather Service Midland/Odessa TX 654 PM CDT TUE MAY 16 2017 TXZ047-170030- Borden TX- 654 PM CDT TUE MAY 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BORDEN COUNTY UNTIL 730 PM CDT... At 654 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles northwest of Gail, moving northeast at 50 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Mesquite. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Midland. && LAT...LON 3278 10162 3285 10169 3296 10169 3296 10133 TIME...MOT...LOC 2354Z 226DEG 45KT 3290 10161 84
Special Weather Statement
National Weather Service Midland/Odessa TX
744 PM CDT TUE MAY 16 2017
TXZ048-170115-
Scurry TX-
744 PM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCURRY COUNTY UNTIL
815 PM CDT...
At 743 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fluvanna, or 11 miles south of Lake Alan Henry, moving northeast at
65 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Fluvanna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
A severe thunderstorm watch remains in effect until 300 AM CDT for
western Texas.
LAT...LON 3276 10109 3281 10118 3290 10117 3297 10114
3297 10105 3296 10083
TIME...MOT...LOC 0043Z 214DEG 55KT 3289 10108
44Special Weather Statement
National Weather Service Midland/Odessa TX
800 PM CDT TUE MAY 16 2017
TXZ048-170145-
Scurry TX-
800 PM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCURRY COUNTY UNTIL 845
PM CDT...
At 800 PM CDT, Doppler radar was tracking a strong thunderstorm near
Snyder, moving northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Snyder, Knapp, Winston Field, Randalls Corner, Union and Hudd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
A severe thunderstorm watch remains in effect until 300 AM CDT for
western Texas.
LAT...LON 3260 10106 3269 10118 3270 10118 3297 10097
3296 10066 3279 10066
TIME...MOT...LOC 0100Z 227DEG 32KT 3272 10100
44PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
817 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM NON-TSTM WND GST FORT DAVIS 30.59N 103.90W
05/16/2017 E60 MPH JEFF DAVIS TX PUBLIC
&&
JULIE.PHILLIPSONPRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
820 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM NON-TSTM WND GST PINE SPRINGS 31.89N 104.81W
05/16/2017 M69 MPH CULBERSON TX ASOS
&&
JULIE.PHILLIPSONSpecial Weather Statement National Weather Service Midland/Odessa TX 824 PM CDT TUE MAY 16 2017 TXZ047-170145- Borden TX- 824 PM CDT TUE MAY 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BORDEN COUNTY UNTIL 845 PM CDT... At 824 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Justiceburg, or 14 miles north of Gail, moving north at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Borden County. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Midland. && A severe thunderstorm watch remains in effect until 300 AM CDT for western Texas. LAT...LON 3291 10131 3291 10147 3296 10146 3296 10128 TIME...MOT...LOC 0124Z 199DEG 22KT 3297 10138 44
The Midland/Odessa radar (KMAF), 9 km away, was scanning. The volume nearest the first event began at 02:13 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692205, 692204, 692207, 692206, 692208, 692210, 692211, 692209.